New York, 2009

High Wind and Strong Wind in New York, May 14, 2009

May 14, 2009 · NWS ALY · 4 events in 4 counties and zones

A tight pressure gradient between high pressure off the New England coast, and a low pressure system located north of the Great Lakes, produced strong south to southeast winds across portions of eastern New York from late Thursday morning on May 14th, until the mid afternoon hours. A cold front associated with the low then crossed the region during the late afternoon hours, ending the strong…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tight pressure gradient between high pressure off the New England coast, and a low pressure system located north of the Great Lakes, produced strong south to southeast winds across portions of eastern New York from late Thursday morning on May 14th, until the mid afternoon hours. A cold front associated with the low then crossed the region during the late afternoon hours, ending the strong winds.

Measured wind gusts were generally between 35 and 50 mph across the immediate Hudson River Valley from Albany northward, as well as across the Mohawk Valley and southwest Adirondacks. However, locally stronger gusts were estimated in portions of southern Herkimer County, where numerous trees and wires were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 14, 8:24 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 14, 8:24 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
924 AM EDT THU MAY 14 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST INTO EAST CENTRAL
CANADA TODAY. A COLD FRONT TRAILING FROM THIS LOW WILL APPROACH
FROM THE WEST LATE TODAY...ACCOMPANIED BY GUSTY WINDS AND SHOWERS.
FAIR AND SLIGHTLY WARMER WEATHER WILL RETURN FOR FRIDAY...BEFORE
ANOTHER FRONT BRINGS SHOWERS TO THE REGION BY LATE SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 921 AM...ISSUED A WIND ADVISORY FOR MAINLY THE HIGHER
ELEVATIONS AND FAVORED AREAS FOR CHANNELING WITH INCREASING
SOUTHERLY FLOW TODAY. 12Z ALB SOUNDING INDICATES WIND SPEEDS OF
45-50 KT ONLY 2-3 KFT AGL. SOME MIXING IS OCCURRING...ALTHOUGH
CLOUDS/SHOWERS WILL LIMIT FULL MIXING POTENTIAL.
NEVERTHELESS...HIGHER ELEVATIONS WILL LIKELY EXPERIENCE GREATER
THAN 45 MPH GUSTS TODAY...AS WELL AS FAVORED LOCATIONS IN THE
CAPITAL REGION AND UPPER HUDSON VALLEY...AS WELL AS IN THE VALLEYS
NEAR BENNINGTON AND NORTH ADAMS.

INCREASED POPS FROM HUDSON VALLEY EASTWARD FOR THE REST OF THE
THIS MORNING...AS RADAR INDICATES A BAND OF RAIN STEADILY
PROGRESSING EASTWARD ACROSS THE REGION. THERE MAY BE A BRIEF BREAK
FOR A SHORT TIME LATE THIS MORNING FROM WEST TO EAST...BUT MORE
RAIN WILL OCCUR THIS AFTERNOON AHEAD OF A COLD FRONT NOW PUSHING
THROUGH EXTREME SOUTHERN ONTARIO AND OHIO. WILL CONTINUE TO
MENTION ISOLATED THUNDER...AS SOME CONVECTIVE CELLS EXISTING OVER
LAKE ONTARIO...WITH AN AREA OF ELEVATED INSTABILITY MOVING ACROSS
THE AREA TODAY. INSTABILITY IS ABOVE 850 MB...AS INDICATED BY BUF
SOUNDING. TEMPS WILL BE COOL DUE TO CLOUDS/RAINFALL TODAY. MAINLY
UPPER 50S TO LOWER 60S EXPECTED ACROSS THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
RAIN AND ISOLATED THUNDER EXITS THROUGH THE EVENING AND
OVERNIGHT...AND BY SUNRISE...JUST SOME SCATTERED SHOWERS FROM THE
SOUTHERN BERKSHIRES THROUGH NORTHWESTERN CONNECTICUT PERHAPS TO
POU. SOME PARTIAL CLEARING POSSIBLE TOWARD THE ADIRONDACKS. WINDS
WILL BECOME LIGHT SOUTHWEST TO NORTHWEST...IN FACT...NEARLY CALM
IN MANY AREAS...SO PATCHY FOG SUGGESTED IN ALL AREAS TONIGHT. LOWS
IN THE 40S TO LOWER 50S.

CLOUDS CONTINUE TO MOVE OUT OF THE REGION THROUGH THE MORNING
FRIDAY...AND PARTLY TO MOSTLY SUNNY FRIDAY AFTERNOON. WITH
BOUNDARY LAYER THERMAL GRADIENT IN THE AREA...SOME PERIODS OF
BROKEN SKY COVER SEEM LIKELY ACROSS THE REGION...LIMITING THE
SUNSHINE A BIT...AND WINDS WILL BE LIGHT NORTHWEST. HIGHS IN THE
MID 60S TO MID 70S FRIDAY. THE REGION WILL START FRIDAY EVENING
MOSTLY CLEAR...WITH WEAK HIGH PRESSURE DOMINATING...BUT NEXT
SYSTEM WILL BEGIN TO APPROACH...WITH INCREASING HIGH CLOUDS
THROUGH THE REST OF THE NIGHT. LOWS FRIDAY NIGHT IN THE 40S TO
LOWER 50S...SOME UPPER 30S ADIRONDACKS.

NEXT SYSTEM AFFECTS THE REGION SATURDAY AND SATURDAY NIGHT.
GUIDANCE SUGGESTS A BIT MORE INSTABILITY...BUT STILL RELATIVELY
LIMITED IN TERMS OF POTENTIAL SEVERE WEATHER. BETTER LOW LEVEL
FORCING WITH THIS SYSTEM...WITH MORE COOLING BEHIND THE FRONT.
STILL...HIGHS SATURDAY WITH A CLOUDY SKY...AND SHOWERS AND
THUNDERSTORMS DEVELOPING...LOOK TO BE IN FROM THE MID 60S TO THE
LOWER/MID 70S. LOWS SATURDAY NIGHT DEPEND SOME DEGREE ON THE
TIMING OF THE EXIT OF THE FRONT. MOST INDICATIONS ARE THAT THE
EXIT WILL BE TIMED IN SUCH A WAY THAT TEMPERATURES WILL NOT FALL
AS MUCH AS THEY COULD...SO LOWS IN THE 40S TO LOWER 50S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SOME LINGERING SHOWERS POSSIBLE SUNDAY MORNING...ESPECIALLY
SOUTH AND EAST OF THE ALBANY AREA...AS THE FRONT CONTINUES TO
PUSH SOUTH. SURFACE HIGH BEGINS TO BUILD IN FROM THE WEST.
A 500 HPA TROF BEGINS TO LIFT OUT AS IT MOVES EASTWARD FROM
SOUTHERN HUDSON BAY TOWARD THE LABRADOR COAST AND THE
CANADIAN MARITIMES. GFS MORE PESSIMISTIC THAN THE EURO ON
CLOUD COVER AND SUGGESTS HIGH CLOUDS WILL PERSIST MUCH OF THE
DAY. WE WILL GO FOR PTLY CLOUDY SKIES...ESPECIALLY N AND W...
SINCE A MIDLEVEL OR CIRRUS DECK WILL LET SOME SUNSHINE THRU.
HIGHS SUNDAY MUCH COOLER THAN SAT...FROM AROUND 50 ACROSS THE
HIGHER ELEVS OF THE ADIRONDACKS...CATSKILLS...AND GREEN MTNS
OF VERMONT TO NEAR 60 IN THE HUDSON VALLEY. COOLING CONTINUES
SUNDAY NIGHT WITH TEMPS DIPPING BELOW FRZG ACROSS THE ADIRON-
DACKS...SRN GREEN MTNS...AND CATSKILLS. LOWS IN THE HUDSON
VALLEY WILL BE NEAR 40. UNDER MOSTLY SUNNY SKIES TEMPS
REBOUND INTO THE MID 50S TO THE MID 60S MONDAY...THEN COOL
OFF WITH MOSTLY CLEAR SKIES AND LIGHT WINDS FOR LOWS FROM
THE LOW 30S TO THE MID 40S. DRY AND STILL WARMER TUESDAY
WITH HIGHS MID 60S TO NEAR 70. NOT AS COOL TUESDAY NIGHT
WITH LOWS UPPER 30S TO UPPER 40S. AT THIS POINT WEDNESDAY
LOOKS TO BE BETTER STILL WITH MOSTLY SUNNY SKIES AND HIGHS
MOSTLY IN THE LOWER 70S.  NORMALS FOR ALBANY FOR THIS PERIOD
ARE A HIGH OF 71 AND A LOW OF 47.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
FLIGHT CONDITIONS WERE STILL VFR AROUND DAYBREAK TODAY BUT
THEY ARE FORECAST TO BE MVFR AT TIMES THIS MORNING IN RAIN
SHOWERS AND MIST AS A WARM FRONT MOVES ACROSS THE REGION.
CONDITIONS WILL DETERIORATE MORE SIGNIFICANTLY AROUND NOON AS
A COLD FRONT APPROACHES FROM THE WEST...WITH LOWERING CLOUDS
...SHOWERS...AND THE POSSIBILITY OF ISOLATED THUNDER. DUE TO THE LOW
PROBABILITY OF THUNDER WE HAVE INDICATED A CB GROUP. THE THREAT OF
SHOWERS IS LIKELY TO PERSIST...OFF AND ON...INTO THE EVENING. WHEN
IT IS NOT RAINING...RESIDUAL MOISTURE IN THE AIR IS LIKELY TO FORM
MIST. WE ARE LOOKING FOR MVFR CONDITIONS FOR THE MOST
PART...ALTHOUGH SOME PERIODS OF IFR ARE ALSO LIKELY TO
OCCUR...ESPECIALLY ACROSS THE HIGHER TERRAIN. THE CONTINUED
ADVECTION OF MOISTURE DURING THE EVENING IS LIKELY TO RESULT IN
POORER VISIBILITY AND LOWER THE CLOUD DECK. THE COLD FRONT IS
FORECAST TO MOVE ACROSS THE REGION SHORTLY AFTER MIDNIGHT. PASSAGE
OF THE FRONT WILL BE ACCOMPANIED BY SOME SHOWERS. FOLLOWING THE
FRONTAL PASSAGE SKIES WILL CLEAR. WESTERLY WINDS WILL KEEP THE AIR
MIXED SO FOG IS NOT EXPECTED BEHIND THE FRONT. THE FRONT IS NOT
FORECAST TO REACH POUGHKEEPSIE UNTIL AFTER DAYBREAK FRIDAY.

AN INCREASING PRESSURE GRADIENT BETWEEN THE APPROACHING LOW AND A
HIGH PRESSURE OVER THE ATLANTIC WILL RESULT IN STRONG SOUTHERLY
SURFACE WINDS 10 TO 15 KT WITH GUSTS TO 25 KNOTS THROUGH MID
MORNING...AND 40 TO 45 KT AROUND 2000 FEET AGL...SO WE HAVE INCLUDED
LLWS IN THE TAFS THROUGH 14Z. SURFACE WINDS WILL INCREASE LATER THIS
MORNING TO 15 TO 20 KT WITH GUSTS TO BETWEEN 30 AND 40 KNOTS BY
MIDDAY...WHICH WILL PERSIST THROUGH THE AFTERNOON. THE WINDS WILL
SLACKEN A BIT LATER THIS EVENING.

OUTLOOK...
FRI...VFR. WITH NO SIGNIFICANT WX.
SAT...VFR POSSIBLY MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS.
SAT NIGHT...MVFR WITH SHOWERS LIKELY IN THE EVENING THEN A CHANCE
AFTER MIDNIGHT.
SUN...VFR POSSIBLY MVFR WITH CHANCE OF SHOWERS.
SUN NIGHT-MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
...A WETTING RAIN IS EXPECTED TO OCCUR THIS AFTERNOON AND
EVENING...

AN OCCLUDED FRONT WILL BRING WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS TO THE REGION FOR THIS AFTERNOON AND EVENING. HIGH
PRESSURE WILL PROVIDE FAIR AND MILD CONDITIONS FOR FRIDAY...BEFORE
ANOTHER FRONT BRINGS SHOWERS TO THE REGION BY LATE SATURDAY.

THE RELATIVE HUMIDITIES WILL FALL TO 55-70 PERCENT FOR THIS
AFTERNOON. THE RELATIVE HUMIDITIES WILL THEN CLIMB TO 90-100
PERCENT RANGE FOR TONIGHT/FRIDAY MORNING...AND FALL TO 30 TO 40
PERCENT FRIDAY AFTERNOON.

SOUTH WINDS WILL INCREASE TO 25-35 MPH BY LATE THIS MORNING INTO
THE AFTERNOON...WITH SOME GUSTS POSSIBLY EXCEEDING 40 MPH. WINDS
WILL THEN BECOME WEST TO NORTHWEST TONIGHT...AND DIMINISH TO 5-15
MPH...CONTINUING NORTHWEST FRIDAY...AND INCREASING TO 5 TO 15 MPH
BY FRIDAY AFTERNOON.

&&

.HYDROLOGY...
THE PRIMARY HYDROLOGIC ISSUE DURING THIS PERIOD WILL BE THE NUISANCE
TYPE PONDING OF WATER ON ROADS AND PARKING AREAS DURING HEAVY
SHOWERS AND THUNDERSTORMS...WHICH IS A FREQUENT SUMMERTIME
OCCURRENCE. RAINFALL TODAY INTO FRIDAY WILL GENERALLY BE AROUND A
HALF INCH...WITH UP TO AN INCH IN A FEW SPOTS. THIS WILL HAVE LITTLE
EFFECT ON RIVERS AND STREAMS AS NEARLY ALL OF THIS RAIN WILL JUST
SOAK INTO THE GROUND.

HIGH PRESSURE WILL BRING A BRIEF PERIOD OF DRY WEATHER FRIDAY INTO
EARLY SATURDAY...BEFORE ANOTHER FRONTAL SYSTEM BRINGS THE THREAT
OF MORE SHOWERS AND THUNDERSTORMS ONCE AGAIN SATURDAY AFTERNOON
AND NIGHT. TOTAL RAINFALL WITH THIS FRONT WILL BE ONE TO TWO
THIRDS OF AN INCH...WITH A FEW AREAS OF UP TO AN INCH WHERE
THERE IS CONVECTION. THERE WILL BE MORE OF AN EFFECT ON THE
RIVERS FROM THIS RAIN SINCE SOME OF THE MOISTURE FROM THE
PREVIOUS STORM WILL STILL BE IN THE GROUND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

UNITED STATES GEOLOGICAL SURVEY INFORMATION FOR NEW YORK CAN BE
FOUND AT WATERDATA.USGS.GOV/NY/NWS. FOR OTHER STATES REPLACE THE NY
WITH YOUR TWO LETTER STATE POSTAL CODE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ032-033-
     041>043-047>054-058-061-063-082>084.
MA...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VTZ013-014.

&&

SYNOPSIS...NAS/JPV
NEAR TERM...JPV
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...RCK/JPV
FIRE WEATHER...NAS
HYDROLOGY...RCK/NAS
Hazardous weather outlook, May 14, 8:30 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
930 AM EDT THU MAY 14 2009

MAZ001-025-NYZ032-033-041>043-047>054-058-061-063-082>084-VTZ013-014-
151100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
930 AM EDT THU MAY 14 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN
ADIRONDACKS...SCHOHARIE VALLEY...EASTERN CATSKILLS...GREATER
CAPITAL REGION...UPPER HUDSON VALLEY...SOUTHERN GREEN
MOUNTAINS...CENTRAL AND NORTHERN TACONICS AND BERKSHIRES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS
EVENING...WITH OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN AND
GUSTY WINDS. THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ038>040-059-060-064>066-VTZ015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-EASTERN WINDHAM-
930 AM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...MID
HUDSON VALLEY...SOUTHERN TACONICS...LITCHFIELD HILLS AND EASTERN
WINDHAM COUNTY IN SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS
EVENING...WITH OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN AND
GUSTY WINDS. THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Southern Herkimer

When
May 14, 10:08 AM EST to 2:00 PM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Several dozen trees, in addition to wires, were reported down across southern Herkimer County as a result of strong winds. The most numerous downed trees and wires were reported in the vicinity of Columbia, Warren, Orendorf Corners, Frankfort, German Flatts, Schuyler Corners, and Cedarville.

One tree fell onto a car in the town of Frankfort, while another tree fell onto a house in Schuyler Corners.

In addition, a 200 pound grill reportedly rolled over from the strong winds in Frankfort.

Strong Wind, Southern Saratoga

When
May 14, 12:00 PM EST to 2:30 PM EST
Where
Southern Saratoga forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Two large trees were reported down in Clifton Park as a result of strong winds.

Strong Wind, Eastern Albany

When
May 14, 12:45 PM EST to 2:30 PM EST
Where
Eastern Albany forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Trees and wires were reported down in Guilderland due to strong winds. Additional trees were also reported down in the City of Albany.

A peak wind gust of 49 mph was recorded at the National Weather Service Office in Albany, while 44 mph was recorded at the Albany International Airport.

Strong Wind, Western Rensselaer

When
May 14, 2:00 PM EST to 3:00 PM EST
Where
Western Rensselaer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Trees and wires were reported down and blocking State Route 40 from Bracken Road into the town of Schaghticoke, as a result of strong winds. In addition, power lines were reported down near Brunswick Center, on Route 7 between Carrolls Grove Road and Brick Church Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161161, 161166, 161163, 161168.